Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 101, NWS Detroit, MI

November 25, 2001Monroe County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Nov 25, 2001, 12:17 AM EST for Monroe County, Michigan. It was in force for 28 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 25, 2001, 12:17 AM EST (05:17 UTC)
Expired
Nov 25, 2001, 12:45 AM EST
In force
28 min
Issued by
NWS Detroit, MI
Area
Whole counties

County Monroe County, MI

The radar

The Detroit radar (KDTX), 87 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 25, 12:20 AM ESTThunderstorm Wind 50 EPetersburg, MILaw enforcement reported wires blown down on Morocco Road.
Nov 25, 12:31 AM ESTThunderstorm Wind 50 EIda, MILaw enforcement reported that a large tree had been blown down.
Nov 25, 12:36 AM ESTThunderstorm Wind 50 EMonroe, MILaw enforcement reported wires blown down at Noble St. and Telegraph.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 5.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2001-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2001-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

949 
WUUS53 KDTX 250517
SVRDTX
MIC115-250545-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1217 AM EST SUN NOV 25 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 1245 AM EST

* AT 1217 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF IDA...OR 8 MILES WEST OF
  MONROE...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARLETON...ESTRAL BEACH AT 1230 AM EST
  SOUTH ROCKWOOD AT 1235 AM EST

THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND
GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND
BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

BGM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 9:32 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Nov 24, 9:32 PM EST, 2 hours 45 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
932 PM EST SAT NOV 24 2001

GOING FORECASTS LOOK TO BE PRETTY MUCH ON TRACK. WILL UPDATE TO
REMOVE INTERIM TEMPERATURES. WITH CONVECTION GRADUALLY APPROACHING
IN STRONG DEEP SOUTHERLY WIND REGIME...WILL KEEP THUNDER MENTION IN
OVERNIGHT.

.DTX...GALE WARNING...OVERNIGHT AND SUNDAY...LAKES HURON ST CLAIR.

DWD

In the hours before

Special weather statement, Nov 24, 7:37 PM EST, 4 hours 40 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-251200-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
737 PM EST SAT NOV 24 2001

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.

THREAT...
SCATTERED SHOWERS WILL CONTINUE THROUGH THE NIGHT...WITH
THUNDERSTORMS ALSO POSSIBLE. THERE IS A CHANCE THAT SOME
THUNDERSTORMS COULD BECOME SEVERE.

DISCUSSION...
A STRONG LOW PRESSURE SYSTEM WILL PASS WEST OF MICHIGAN TONIGHT AND
THEN CONTINUE NORTH OF THE REGION SUNDAY. AN ASSOCIATED COLD FRONT
WILL WHIP ACROSS SOUTHEAST MICHIGAN AFTER MIDNIGHT. SCATTERED
SHOWERS...WITH EMBEDDED THUNDERSTORMS...WILL BE POSSIBLE THROUGH
MOST OF THE OVERNIGHT HOURS...PRIMARILY BEFORE 2 AM. THERE IS A
CHANCE THAT SOME OF THE THUNDERSTORMS COULD BECOME SEVERE
TONIGHT...WITH WIND GUSTS TO NEAR 70 MPH BEING THE PRIMARY THREAT.
ANY THUNDERSTORMS WILL RACE TO THE NORTH AT 50 MPH.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

OUTLOOK SUNDAY THROUGH TUESDAY...
NO WEATHER HAZARDS ARE EXPECTED.

DWD

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 25, 1:24 AM ESTSpecial Marine WarningDTX66 min
Nov 25, 1:24 AM ESTSpecial Marine WarningDTX66 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.